Indiana, 2012

Winter Weather in Indiana, March 4 to 5, 2012

March 4 to 5, 2012 · NWS ILN · 2 events in 2 counties and zones

bringing a quick shot of accumulating snowfall to the southern Ohio Valley.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system tracked from the Midwest and crossed south of the region...bringing a quick shot of accumulating snowfall to the southern Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 4, 7:00 PM EST, 3 hours earlier.

Area forecast discussion, Mar 4, 7:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
700 PM EST SUN MAR 4 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK FROM THE UPPER MIDWEST TO
THE OHIO VALLEY BY DAYBREAK. AHEAD OF THIS TROUGH...SURFACE LOW
PRESSURE WILL SKIRT THE LOWER OHIO VALLEY THIS EVENING AND
OVERNIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
APPEARS THAT SNOW SHOWERS ARE DIMINISHING TO FLURRIES ACROSS THE
NORTHERN AND EASTERN SECTIONS OF THE FORECAST AREA. DO NOT EXPECT
MUCH MORE THAN THIS ACROSS THIS PART OF THE AREA THROUGH THE REST
OF THE NIGHT. MAIN ATTENTION IS ON SHORT WAVE IN THE MID
MISSISSIPPI VALLEY THAT WILL SWING JUST SOUTH OF THE AREA
OVERNIGHT. AREA OF SNOW HAS DEVELOPED INTO ILLINOIS ALREADY AND
THIS WILL SKIRT THE SOUTHERN PORTION OF THE FORECAST AREA TONIGHT.
WILL PROBABLY BE A SHARP GRADIENT BETWEEN SNOW AND NO SNOW IN THE
FAR SOUTHERN ZONES. THOSE THAT DO GET SNOW COULD HAVE AROUND AN
INCH AS THIS WILL BE FAST MOVING WITH PRECIPITATION MOVING OFF BY
DAYBREAK.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE WEST MONDAY INTO
TUESDAY...LEADING TO DRY CONDITIONS. MONDAY WILL REMAIN COOL IN
THE WAKE OF TONIGHTS SNOWFALL AS THE AXIS OF THE HIGH PRESSURE
RIDGE DOES NOT CROSS UNTIL THE LATE DAY. TUESDAY WILL START THE
WARMING TREND WITH READINGS PUSHING INTO THE 50S. LESS CLOUDY
SKIES AND WARM SOUTHERLY FLOW WILL CONTINUE INTO WEDNESDAY AS HIGH
TEMPERATURES WILL CLIMB TOWARDS 60 DEGREES. PM LOWS WILL BE IN THE
20S TONIGHT AND TOMORROW...CLIMB BACK TO THE 30S TUESDAY NIGHT AND
LINGER IN THE UNSEASONABLY MILD 40S WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
PERIOD BEGINS WITH A COLD FRONT JUST TO THE W OF THE REGION. MODELS
AGREE IN SWINGING THE FRONT THRU THE REGION THURSDAY INTO THURSDAY
NIGHT...BUT DIFFER ON THE TIMING. THE ECMWF/CMC HEMISPHERIC ARE
QUICKER THAN THE GFS. THE ECMWF/CMC ARE PROGRESSIVE WITH THE FRONT
AND PUSH THE PCPN ASSOCIATED WITH IT EWD ON FRIDAY. THE GFS HANGS UP
THE FRONT IN RESPONSE TO AN H5 LOW THAT IS WAS CUTTING OFF IN THE
PLAINS. THIS CUT OFF LOOKS OVER DONE...SO LEANED TOWARDS THE
ECMWF/CMC SOLUTION.

NOT SEEING MUCH IN THE WAY OF SFC BASED INSTABILITY...SO WILL ONLY
CARRY SHRA THU INTO FRI.  RIGHT NOW WILL ONLY GO AS HIGH AS 50
POPS...BUT IT WILL PROBABLY NEED TO BE RAISED IF THINGS DONT
CHANGE.  HIGH PRESSURE BUILDS IN FRIDAY NIGHT AND SATURDAY. THE COLD
AIR THAT THE ECMWF SPILLS IN COMES IN AFTER THE PCPN HAS ENDS...SO
NO MENTION OF SNOW.

WENT A COUPLE OF DEGREES COOLER THAN HPC TEMPERATURES THROUGH THE
PERIOD...TO BLEND WITH THE COOLER ECMWF.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
CEILINGS WILL REMAIN VFR THROUGH THE THE EARLY PORTION OF THE
PERIOD. ALTHOUGH CANNOT RULE OUT A BRIEF DROP IN CEILING OR
VISIBILITY AT THE COLUMBUS TERMINALS IF A LINGERING SNOW SHOWER
PASSES.

FAST MOVING SYSTEM WILL PASS JUST SOUTH OF THE AREA OVERNIGHT. THE
CINCINNATI TERMINALS WILL BE ON THE NORTHERN EDGE OF THIS SYSTEM
AND THERE IS A SMALL WINDOW WHEN SNOW MAY OCCUR...WHICH IF IT
DOES...WOULD REDUCE VISIBILITIES AND CEILINGS. A SURFACE TROUGH
EXTENDING NORTH FROM THIS SYSTEM WILL SHIFT WINDS TO NORTHWEST AND
IT IS POSSIBLE THAT THERE COULD BE SOME MVFR CEILINGS ALONG AND
BEHIND THIS TROUGH WITH THE BETTER CHANCE OF OCCURRENCE IN
CENTRAL OHIO. CEILINGS WILL LIFT DURING THE DAY WITH CLOUDS
SCATTERING LATE IN THE TAF PERIOD. NORTHWEST WINDS WILL
STRENGTHEN TO 10 TO 15 KT AFTER 12Z.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES  ARE POSSIBLE THURSDAY
INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 AM EST
     MONDAY FOR KYZ089-090-094>096.
     WINTER WEATHER ADVISORY FROM 1 AM TO 7 AM EST MONDAY FOR
     KYZ097>100.
IN...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 AM EST
     MONDAY FOR INZ080.

&&

SYNOPSIS...FRANKS
NEAR TERM...
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Mar 4, 4:15 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EST SUN MAR 4 2012

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-052115-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-BOONE-
KENTON-CAMPBELL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-
DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-
MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
415 PM EST SUN MAR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO
AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ080-KYZ089-090-094>096-052115-
SWITZERLAND-CARROLL-GALLATIN-OWEN-GRANT-PENDLETON-
415 PM EST SUN MAR 4 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ097>100-052115-
BRACKEN-ROBERTSON-MASON-LEWIS-
415 PM EST SUN MAR 4 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
NORTHERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dearborn

When
March 4, 10:00 PM EST to March 5, 4:00 AM EST
Where
Dearborn forecast zone
Reported by
CoCoRaHS
Coordinates
39.145, -84.973 (the zone’s center; the record gives no point)

An inch of snow was measured two miles north of Bright. A half inch was measured three miles north-northwest of Bright, just north of Lawrenceburg, and three miles west-northwest of Dillsboro.

Winter Weather, Franklin

When
March 4, 10:00 PM EST to March 5, 4:00 AM EST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
39.415, -85.060 (the zone’s center; the record gives no point)

An inch of snow was measured in Brookville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368645, 368646.